Texas, 2011

Wildfire in Texas, February 24 to 26, 2011

February 24 to 26, 2011 · NWS FWD · 2 events in 2 counties and zones

A wildfire in eastern Comanche County burned 700 acres, and one north of Cisco in Eastland County burned 500 acres.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$7,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A wildfire in eastern Comanche County burned 700 acres, and one north of Cisco in Eastland County burned 500 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 24, 11:51 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Feb 24, 11:51 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1151 AM CST THU FEB 24 2011

.AVIATION...

FOR THE 18Z TAFS...PRIMARY AVIATION WEATHER CONCERNS ARE SHORT
TERM THUNDERSTORM IMPACTS AND THEN CROSSWINDS THIS AFTERNOON. AN
ISOLATED TSTM REMAINS POSSIBLE OVER THE METROPLEX THRU 19Z. AT
KACT TSTMS WILL DIRECTLY IMPACT THE AIRPORT RIGHT AT THE BEGINNING
OF THE FORECAST BUT SHOULD CLEAR OUT BY 19Z. AFTER 19Z THE DRYLINE
IS EXPECTED TO PUSH EAST INTO THE METROPLEX WHICH WILL INITIALLY
VEER WINDS AROUND TO THE SOUTHWEST AND THEN CLOSE TO DUE WEST BY
THE MID AFTERNOON HRS.

WESTERLY WINDS BEHIND THE DRYLINE ARE EXPECTED TO PICK UP IN
INTENSITY AS CLOUD COVER IS SHUNTED EAST BY THE VERY DRY AIRMASS
BEHIND THE DRYLINE. WITH DRY AIR IN PLACE AND MOSTLY SUNNY SKIES
EXPECTED FOR THIS AFTERNOON...STRONG WINDS WILL BE ABLE TO
EFFICIENTLY MIX DOWN TO THE SURFACE. WESTERLY WINDS OF 20 MPH
GUSTING AT TIMES TO 30 MPH WILL MAKE FOR SOME DANGEROUS CROSSWIND
CONDITIONS ARE LOCAL AREA AIRPORTS. THE WINDS ARE EXPECTED TO
SUBSIDE SOME AROUND SUNSET BEFORE A COLD FRONT PUSHES SOUTH THRU
THE REGION. THE COLD FRONT IS EXPECTED TO MOVE QUICKLY SOUTH THRU
NORTH TX A COUPLE OF HRS AFTER SUNSET. WHILE WINDS WILL REMAIN
SOMEWHAT STRONG AT 15 TO 20 MPH...THEY WILL SHIFT AROUND TO THE
NORTHWEST REDUCING THE CROSSWIND COMPONENT AT MOST AREA RUNWAYS.
VFR CONDITIONS ARE EXPECTED TO PERSIST BEHIND THE DRYLINE FOR THE
REMAINDER OF THE FORECAST PERIOD.

TODAY...TSTMS PUSHING EAST. STRONG WESTERLY FLOW...SOME CROSSWIND PROBLEMS.
TONIGHT...VFR. FLOW BECOMING NORTHERLY.
FRIDAY...VFR.

CAVANAUGH

&&

.UPDATE...
HAVE UPDATED THE GRIDS FOR BETTER RESOLUTION OF PARAMETER TRENDS
AS THE DRYLINE PROGRESSES EASTWARD. ADJUSTED POPS UPWARD A LITTLE
THROUGH MIDDAY NORTHWEST OF THE METROPLEX.

VIS SAT LOOP SHOWS THE DRYLINE ALONG A WICHITA FALLS...COLEMAN...
DEL RIO LINE AT 10AM. MOSTLY CLEAR SKIES EXIST TO THE WEST OF THE
DRYLINE WITH INCREASING SURFACE WINDS THAT WILL SPREAD EAST. AS
WINDS INCREASE OVER WEST TEXAS...SOME DUST MAY BE RAISED AND SOME
IT MAY PUSH INTO NORTH TEXAS BEFORE THE AFTERNOON ENDS.

CONVECTION BEGINNING TO LINE UP AS IT MOVES INTO THE I-35
CORRIDOR. EXPECT THIS LINEAR PATTERN AND A FEW CLUSTERS TO
CONTINUE AS THE SYSTEM PUSHES THROUGH NORTH TEXAS. POTENTIAL FOR
SOME SEVERE THUNDERSTORMS REMAINS...ESPECIALLY DURING THE
AFTERNOON HOURS. EXPECT MOST OF THIS TO OCCUR NORTH OF
I-20...HOWEVER WILL HAVE TO WATCH OUT FOR DISCRETE LONE-WOLF CELLS
WHICH COULD PRODUCE INTENSE ROTATING UPDRAFT. 75

&&

.PREV DISCUSSION... /ISSUED 425 AM CST THU FEB 24 2011/
THE CLOSED LOW THAT WAS OFF THE COAST OF BAJA THIS TIME YESTERDAY
IS NOW AN OPEN TROUGH FAST APPROACHING WEST TEXAS. DOWNSTREAM
THUNDERSTORMS HAVE DEVELOPED BETWEEN MIDLAND/ODESSA AND LUBBOCK IN
THE VICINITY OF THE DRYLINE AND DEVELOPING SFC LOW. STORM MOTION
IS NORTHEAST...BUT EXPECT THE CONVECTION TO TRANSLATE EASTWARD AS
THE LOW-LEVEL BOUNDARY BEGINS MOVING EAST. UNLIKE TYPICAL DIURNAL
DRYLINE EVOLUTION...EXPECT THE SURFACE BOUNDARY WILL BEGIN MOVING
EAST BEFORE DAYBREAK. STRONG MID-LEVEL WINDS PERPENDICULAR TO THE
ORIENTATION OF THE DRYLINE HAVE A TENDENCY TO MECHANICALLY FORCE
THE BOUNDARY EASTWARD...OFTEN RESULTING IN A DRYLINE BULGE WHERE
THE WINDS ARE MAXIMIZED. WITH 850-700MB WINDS PROGGED TO EXCEED
50KTS...HAVE FAVORED THE AGGRESSIVE NAM SOLUTION. FWS VWP SHOWING
50-55KTS AT 2-4KFT AGL...THUS EXPECT SOME STREAMER SHOWERS THIS
MORNING WELL IN ADVANCE OF THE BOUNDARY. SIGNIFICANT CONVECTION
SHOULD PRIMARILY IMPACT NW ZONES THIS MORNING. NEW 06Z NAM HAS
TEMPERED DRYLINE MOVEMENT...BUT STILL EXPECT BOUNDARY TO HAVE
PENETRATED WELL INTO CWA BY 18Z (NOON CST). SOME CONCERN THAT IF
DRYLINE REACHES I-35 BY MIDDAY THAT AREAS WEST OF I-35 MAY SEE
MINIMAL PRECIPITATION TODAY...FURTHER ENHANCING THE CRITICAL FIRE
WEATHER CONDITIONS WEST OF THE BOUNDARY. RED FLAG WARNING HAS BEEN
EXTENDED EAST TO INCLUDE SHERMAN/DENISON...DALLAS...WACO...AND
TEMPLE/KILLEEN. BLOWING DUST MAY REACH FAR WESTERN ZONES LATE THIS
AFTERNOON.

WITH DEW POINTS IN THE 60S AND VIGOROUS MID-LEVEL WINDS...IT WOULD
APPEAR TO BE A PRIME SEVERE WEATHER DAY EAST OF THE DRYLINE. NAM
TYPICALLY HAS THE BEST HANDLE ON LOW-LEVEL FEATURES...THOUGH ITS
EVOLUTION OF SFC LOW REMAINS THE SOUTHERN OUTLIER...SKIRTING THE
RED RIVER. WITH ESTIMATED MLCAPES OF 600-800J/KG...RED RIVER
VALLEY MAY HAVE A BRIEF WINDOW FOR SEVERE STORMS BEFORE DRYLINE
AND TRAILING COLD FRONT QUICKLY CLOSE THE WINDOW. FOR AFTERNOON
HOURS...SEVERE THREAT WILL BE CONFINED TO FAR EASTERN ZONES...WITH
BEST INSTABILITY AND FORCING IN NE ZONES. WITH DYNAMICS OF DRYLINE
BULGE AND STRONGLY VEERING 850MB WINDS...EXPECT CORRESPONDING
VEERING OF SURFACE WINDS EAST OF THE DRYLINE. THIS WOULD MEAN
TORNADO THREAT IS VERY LOW...AND SURGING WEST WINDS ABOVE THE
MOIST BOUNDARY LAYER MAY LIMIT HAIL AND WIND THREAT ALTOGETHER.
REGARDLESS...ISOLATED SEVERE STORMS WILL STILL BE POSSIBLE...AND
HAVE INTRODUCED SEVERE IN AFTERNOON WX GRIDS FOR EASTERN TWO
COLUMNS OF COUNTIES.

SUNDAY MAY BE ANOTHER DAY WITH CRITICAL FIRE WEATHER CONDITIONS.
HOWEVER...AT THIS TIME...IT APPEARS MAIN AREA OF CONCERN WILL
REMAIN WEST OF CWA. BUT CONSIDERABLE UNCERTAINTY REMAINS WITH
CONTINUING MODEL DISCREPANCIES...AS SLIGHT VARIATIONS IN TIMING
WILL RESULT IN SIGNIFICANT DIFFERENCES IN SUNDAY FORECAST.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  75  40  61  47  77 /  70   5   0   5  10
WACO, TX              75  42  66  48  74 /  50   5   0   5  10
PARIS, TX             75  36  56  41  72 / 100  10   0   5  10
DENTON, TX            75  36  59  46  76 /  70   5   0   5  10
MCKINNEY, TX          74  36  59  44  73 /  70   5   0   5  10
DALLAS, TX            75  41  61  48  77 /  70   5   0   5  10
TERRELL, TX           74  40  61  46  72 /  70   5   0   5  10
CORSICANA, TX         75  41  64  48  74 /  60   5   0   5  10
TEMPLE, TX            74  42  68  48  76 /  40   5   0   5  10
MINERAL WELLS, TX     75  36  64  44  80 /  50   5   0   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR TXZ091>093-
100>104-115>119-129>134-141>145-156>159.

&&
Hazardous weather outlook, Feb 24, 3:53 AM CST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
353 AM CST THU FEB 24 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251000-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
353 AM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
EAST OF I-35. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE.
OTHERWISE...THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF
NORTH TEXAS TODAY...WITH THE BEST CHANCES BEING EAST OF I-35
THIS AFTERNOON.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ALONG AND WEST OF
I-35 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AREA WIDE SUNDAY AND
SUNDAY NIGHT.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WEST OF
I-35 SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON EAST OF I-35.

In the hours before

Special weather statement, Feb 24, 10:40 AM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1040 AM CST THU FEB 24 2011

TXZ119-121-134-241715-
DALLAS TX-KAUFMAN TX-ELLIS TX-
1040 AM CST THU FEB 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN DALLAS COUNTY
  ELLIS COUNTY
  WEST CENTRAL KAUFMAN COUNTY

AT 1040 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WAXAHACHIE...MOVING
NORTHEAST AT 55 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BALCH SPRINGS...COMBINE...
CRANDALL...FERRIS...GLENN HEIGHTS...HUTCHINS...LANCASTER...
MESQUITE...OAK LEAF...OVILLA...PALMER...RED OAK...SEAGOVILLE...
SUNNYVALE...WAXAHACHIE AND WILMER.

PENNY-SIZED HAIL...HEAVY RAIN...AND WIND GUSTS TO 40 MPH CAN BE
EXPECTED FROM THIS STORM.

LAT...LON 3284 9656 3265 9636 3223 9691 3241 9707
TIME...MOT...LOC 1640Z 226DEG 50KT 3237 9689

42/MM
Local storm report, Feb 24, 10:44 AM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1044 AM CST THU FEB 24 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     HAIL             4 S COVINGTON           32.12N  97.27W
02/24/2011  E0.88 INCH       HILL               TX   BROADCAST MEDIA

            NICKEL SIZED HAIL REPORTED NEAR GRUB HILL.
Special weather statement, Feb 24, 12:13 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1213 PM CST THU FEB 24 2011

TXZ146-241845-
NAVARRO TX-
1213 PM CST THU FEB 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN NAVARRO COUNTY

AT 1213 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 19 MILES EAST OF HILLSBORO...MOVING NORTHEAST AT
60 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BARRY...BLOOMING GROVE AND
CORSICANA.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3189 9677 3193 9680 3208 9689 3215 9677
      3233 9639 3231 9633 3231 9630 3226 9628
      3222 9619
TIME...MOT...LOC 1813Z 234DEG 52KT 3204 9672

42/MM
Special weather statement, Feb 24, 12:49 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1249 PM CST THU FEB 24 2011

TXZ160-161-241915-
LIMESTONE TX-FALLS TX-
1249 PM CST THU FEB 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  FALLS COUNTY
  LIMESTONE COUNTY

AT 1249 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES WEST OF MARLIN...MOVING NORTHEAST AT 50
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COOLIDGE...GROESBECK...
LOTT...MARLIN AND FORT PARKER STATE PARK.

DIME-SIZED HAIL...HEAVY RAINS...AND WIND GUSTS TO 45 MPH CAN BE
EXPECTED FROM THIS STORM.

LAT...LON 3129 9716 3141 9703 3152 9681 3159 9684
      3180 9661 3150 9638 3107 9711
TIME...MOT...LOC 1849Z 234DEG 45KT 3128 9700

42/MM
Special weather statement, Feb 24, 1:12 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
112 PM CST THU FEB 24 2011

TXZ161-241945-
LIMESTONE TX-
112 PM CST THU FEB 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  LIMESTONE COUNTY

AT 112 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF MARLIN...MOVING NORTHEAST
AT 45 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GROESBECK...MEXIA AND FORT
PARKER STATE PARK.

PEA-SIZED HAIL...HEAVY RAIN...AND WIND GUSTS TO 45 MPH CAN BE
EXPECTED FROM THIS STORM.

LAT...LON 3145 9626 3134 9668 3160 9685 3180 9650
TIME...MOT...LOC 1912Z 237DEG 39KT 3151 9672

42/MM
Special weather statement, Feb 24, 1:41 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
141 PM CST THU FEB 24 2011

TXZ135-146>148-242015-
HENDERSON TX-NAVARRO TX-ANDERSON TX-FREESTONE TX-
141 PM CST THU FEB 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN FREESTONE COUNTY
  EAST CENTRAL NAVARRO COUNTY
  NORTHWESTERN ANDERSON COUNTY
  WESTERN HENDERSON COUNTY

AT 141 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF FAIRFIELD...MOVING NORTHEAST
AT 50 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CANEY CITY...FAIRFIELD...
MALAKOFF...NAVARRO...TEAGUE...TRINIDAD AND FAIRFIELD LAKE STATE PARK.

PEA-SIZED HAIL...HEAVY RAIN...AND WIND GUSTS TO 40 MPH CAN BE
EXPECTED FROM THIS STORM.

LAT...LON 3230 9599 3195 9563 3162 9629 3200 9641
TIME...MOT...LOC 1941Z 228DEG 52KT 3183 9624

42/MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Comanche

When
February 24, 2:00 PM CST to February 25, 9:00 PM CST
Where
Comanche forecast zone
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

A wildfire between Comanche and Dublin, in the far eastern portions of Comanche County, burned approximately 700 acres.

Wildfire, Eastland

When
February 24, 2:00 PM CST to February 26, 9:00 PM CST
Where
Eastland forecast zone
Crop damage
$2,000
Reported by
Other Federal Agency
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

A wildfire began on ranch land 9 miles north of Cisco near Highway 6. The fire burned approximately 500 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286936, 286937.